Allergy Drops NJ
Home About Us Immunotherapy Sublingual Immunotherapy Contact Us
 

Reactions to Immunotherapy

A reaction to immunotherapy consists in the sudden development of allergic symptoms upon administration of the dose of the vaccine. These symptoms can be mild or severe. The same symptoms that the patient is having can be developed, for example sneezing, runny nose, nasal obstruction headaches. On occasion a severe reaction can lead into involvement of the throat (sensation of choking) or the larynx (edema at the level of the vocal cords that can lead into hoarseness, and respiratory distress (inability to breath well), involvement of the lungs (bronchi close, and patient develops symptoms similar to an asthma attack) or even patient can develop a failure of the cardiovascular system because of a massive release of Histamine (therefore the blood pressure goes down, and heart can fail). The patients seeking immunotherapy need to be aware that there are cases of mortality after an allergy shot reported in the literature.

Luckily these reactions are NOT frequent. In a large series published by the American Academy of Otolaryngic Allergy (AAOA) the number of reactions was very small and the number of deaths was zero. (See the article in the journal Otolaryngology Head and Neck surgery; 1994, volume 110 in pages 487 to 493, titled “Systemic reactions to immunotherapy: The American Academy of Otolaryngic Allergy Morbidity and Mortality Survey” where the number of reactions to immunotherapy was 0.3% in a group of 592 doctors that treated slightly more than 450 000 patients. More than 23 million injections were giving to those patients!. Still in large series published by other academies dealing with allergies these numbers are different and cases of mortality are reported.

<< Back to Main Immunotherapy Page